Florida, 2019

Lightning Strike in Florida, August 2, 2019

August 2, 2019 · NWS MLB · 1 event in 1 county or zone

A lifeguard in Jensen Beach suffered non-life threatening injuries after being near the site of a lightning strike.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A lifeguard in Jensen Beach suffered non-life threatening injuries after being near the site of a lightning strike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 2, 1:50 PM EST, 25 minutes earlier.

Area forecast discussion, Aug 2, 1:50 PM EST, 25 minutes before
Area Forecast Discussion...added Hydrology Section
National Weather Service Melbourne FL
250 PM EDT Fri Aug 2 2019

.DISCUSSION...

Tonight...
Unsettled WX pattern to continue as a broad, elongated trofffing
pattern over the ern GOMex rotates around the wrn flank of the Atlc
ridge and into the Panhanle. Very high moisture will remain in place
with PWat values largely btwn 2.25"-2.50". RAP40 analysis shows a
series of mid lvl vort lobes spanning the FL Peninsula and extending
into the Yucatan Channel, while a 45KT southerly jet over the Big
Bend region provides a healthy amount upr lvl divergence.
Shras/tsras will remsin in play thru the overnight pd with areas of
moderate to heavy rain psbl. Min temps M/U70s under cloudy skies.

Sat/Sun...
Low/mid lvl flow bcmg SW as the trof pulls into NE GOMex/Deep South
and graudally fills in, keeping the Bermuda ridge axis suppressed
over Cuba and the Yucatan peninulsa. PWat values remain quite high
(arnd 2.25") , while the SW flow pattern will favor the east central
Peninsula for diurnal convection. On Sat, anticipate nmrs/wdsprd
shras but only sct tsras on Sat as mid lvl temps are on the warm
side...H50 arnd -5C. Local heavy rainfall btwn 2-3", especially
should should a training pattern dvlp. Deep moisture will remain
acrs east central FL, ECMWF continues to bring slightly drier air
into the I-4 corridor on Sun...GFS not quite as agressive with this
feature but does indicate some drying as well. Will go with 50pct
POPs along the I-4, incresing to 60-70 percent to the south. Temps
within 5F of climo avgs.

Monday-Friday...(prev disc)
A mid level trough extending from the north central Gulf into the
southeast states Monday will gradually move eastward toward FL into
mid week with the base of the mid level trough axis reaching the FL
east coast late in the week. Low level south- southwest flow around
the Atlantic ridge along with fairly deep moisture and the
approaching trough will keep POPs in the likely range for Monday and
Tuesday and then generally 50-60 percent for Wed. Southwest to west
low to mid layer flow into late week will continue scattered diurnal
convection moving toward the east coast each afternoon. Slight
lowering of mean moisture and westerly component should lower
coverage to scattered range by late week and will have rain chances
in the 40-50 percent range. Highs around 90 to the lower 90s and
lows in the 70s for the upcoming week.

&&

.AVIATION...
A very high moisture atmosphere remaining over the FL peninsula will
yield widespread showers with some storms through this evening.
TEMPO IFR/MVFR conditions will be possible at all terminals before
activity winds down after sunset.  Expecting some light rain or
showers to linger into  the overnight hours but not expecting any
restrictions at this time.  Some shower activity returns late
Saturday morning mainly for the VRB-SUA vicinity.

&&

.MARINE...
Tonight...An area of low pres over the SE GOMex will lift northward,
generating a steady southerly breeze, gentle to moderate nearshore
and modderate to fresh offshore. Seas 3-4FT north of Sebastian Inlet
and 2-3FT to the south. Hazardous boating conditions are possible in
the Gulf Stream north of Sebastian Inlet as winds increase to 15-20
knots and seas build as high as 5FT. Nmrs shras/sct tsras.

Sat-Sun...Marginal to poor conditions as a gentle to moderate
S/SWrly breeze prevails. The offshore component will generate
periods of rough wind chop. Seas generally 2-3ft nearshore and 3-4FT
offshore...up to 5FT in the Gulf Stream. High shra/tsra coverage will
continue.

Mon-Tue...A gentle to moderate W/SW breeze will prevail with seas
AOB 2FT nearshore 2-3FT offshore. Scattered to numerous showers and
storms expected in the early week period, shore in the late
afternoon and across the offshore gulf stream waters at night.

&&

.HYDROLOGY...
Levels on the St Johns River near Astor will remain near Action
Stage into the weekend. Levels may briefly oscillate a little above
or below 2 feet, but not expecting any significant fall over the
next few days. At this time, reaching Minor Flood Stage is not
anticipated, but will continue to closely monitor.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  88  74  90 /  50  70  40  60
MCO  74  89  76  91 /  50  70  30  50
MLB  76  89  75  91 /  50  70  50  60
VRB  74  90  73  90 /  50  70  50  60
LEE  74  90  76  91 /  50  70  30  50
SFB  74  89  76  92 /  50  70  30  50
ORL  74  90  76  92 /  50  70  30  50
FPR  75  90  74  90 /  50  70  50  70

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Bragaw/Sharp/Combs
Hazardous weather outlook, Aug 2, 10:27 AM EST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1127 AM EDT Fri Aug 2 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-030330-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1127 AM EDT Fri Aug 2 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Multiple rounds of showers and lightning storms will move north
across east central Florida today. Storm coverage will increase
this afternoon across most of the area. These storms will produce
dangerous lightning strikes and wind gusts around 40 mph.

.FLOOD IMPACT...
Heavy rainfall btween 2 and 3 inches is expected in some storms
this afternoon, with local amounts oround 4 inches is possible.
This could result in minor flooding of roadways, parking lots, and
other poorly drained and low-lying areas.

.RIP CURRENT IMPACT...
There is be a moderate risk of rip currents at all east central
Florida beaches today. The threat will be highest between 12:00
PM through 7:00 PM due to tidal effects. Always swim within site
of a lifeguard, and never swim alone. Do not be misled if there is
little to no surf at the beach as rip currents typically are
located under the surface of the water.

.MARINE THUNDERSTORM GUST IMPACT...
Numerous showers and lightning storms will move across east
central Florida today, generally moving from south to north. Some
of these storms could produce wind gusts up to 35 knots along the
Intracoastal Waterway, nearshore Atlantic waters, and over large
inland lakes.

.RIVER FLOOD IMPACT...
The St Johns River near Astor has reached Action Stage. The river
is expected to remain near this level into the weekend. When the
river reaches Action Stage near Astor, water begins to move into
yards and covers boat ramps in low lying areas along the river.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Numerous showers and lightning storms are expected today and through
the weekend. The main storm hazards will continue to be dangerous
cloud to ground lightning strikes, gusty winds, and local heavy
rain. For the first half of next week abundant moisture and
southwest winds will favor afternoon storms across the eastern
half of the Florida peninsula each day.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Bragaw/Rodriguez

In the hours before

Special weather statement, Aug 2, 2:08 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Melbourne FL
308 PM EDT Fri Aug 2 2019

FLZ045-021930-
Orange-
308 PM EDT Fri Aug 2 2019

...A STORM CAPABLE OF FUNNEL CLOUDS WILL AFFECT WEST CENTRAL ORANGE
COUNTY...

At 306 PM EDT, a strong thunderstorm was located over Ocoee. The
storm is nearly stationary.

Funnel clouds and winds of 30 to 40 mph are possible with this storm.

Locations impacted include...
Orlando, Ocoee, Windermere, Pine Hills and Lockhart.

Funnel clouds can occasionally touch down and produce brief small
tornadoes. Move indoors and stay away from windows.

LAT...LON 2850 8155 2862 8155 2862 8145 2849 8144
TIME...MOT...LOC 1906Z 254DEG 0KT 2855 8151

Combs

The radar

The Melbourne radar (KMLB), 106 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Martin

When
August 2, 2:15 PM EST
Where
Martin County, 0.69 mi S of Jensen Beach
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
27.240, -80.230

Local broadcast media reported that a lifeguard at Jensen Beach received non-life threatening injuries after lightning struck nearby. The lifeguard was transported to a local hospital and later released.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845903.